During my two-week hospitalization I completed 5 (of up to 12 possible) Electroconvulsive therapy (ECT) treatments. This procedure is done under general anesthesia, during which the doctor triggers a seizure by passing electricity through my brain. The goal is to alter the brain chemistry that is responsible for this depressive episode.
The plan was to continue ECT treatment outpatient, but during my outpatient consultation, the doctor raised concerns about the severity of my side effects— confusion for hours, memory loss (I remember a small fraction of what happened in the last two weeks), and headaches. The doctor also had concerns about how much my blood pressure was rising during ECT. This is a worry because I have a benign tumor in my brain, so if there is any swelling due to ETC it could cause brain damage or even death. Regardless, the short term memory loss and confusion may continue for up to 2 months.
Continuing ECT would essentially require me to go back to the hospital, be cleared by neurologist, and be monitored closely until treatment was complete.
Right now we are considering other options for treatment resistant depression (TRD) including Trans-cranial magnetic stimulation (TMS) and ketamine infusions, both of which are much less likely to have severe side effects.
It is difficult to tell if any of the treatments or medication changes have helped clear this depressive episode. I’m still crying A LOT, I’m dissociating, I’m frustrated that I’m losing memories and my brain isn’t working like I need it to, I feel dumb— like i’m in a constant state of confusion. I continue to journal, mostly to keep track of the days because if I don’t write it down, I forget it all the next day, and have therapy sessions. I know I have to just keep going, but now i’m wondering how I even got this far..
Thank you to those who have shown up for us in so many ways—helping with the kiddos, creating beautiful cards/letters, thoughtful messages. If you have reached out to me, know that I see you even if I am unable to respond in the way I want to.